Format

Send to

Choose Destination
See comment in PubMed Commons below
J Pediatr. 2006 Dec;149(6):833-6.

Risk of new-onset uveitis in patients with juvenile idiopathic arthritis treated with anti-TNFalpha agents.

Author information

1
Division of Rheumatology, the Department of Ophthalmology and Vision Sciences, The Hospital for Sick Children, University of Toronto, Toronto, Ontario, Canada. traudel.saurenmann@kispi.unizh.ch

Abstract

OBJECTIVE:

To determine whether treatment with tumor necrosis factor alpha (TNFalpha)-blocking agents alters the incidence of new-onset uveitis in patients with juvenile idiopathic arthritis (JIA).

STUDY DESIGN:

Cohort study based on retrospective chart review. The charts of all 1109 patients with a diagnosis of JIA seen between January 1, 1996, and June 30, 2003, at our clinic were reviewed for diagnosis of uveitis and treatment with TNFalpha inhibitors. Cox regression analysis was performed with anti-TNFalpha treatment as a time-dependent covariate for risk of development of uveitis.

RESULTS:

We identified 70 patients treated with anti-TNFalpha without a prior diagnosis of uveitis. Two of these 70 patients (2.9%), both treated with etanercept, had development of new-onset uveitis during anti-TNFalpha therapy. One had juvenile psoriatic arthritis diagnosed 4.1 years before onset of uveitis. The other had extended oligoarticular JIA diagnosed 6.4 years before onset of uveitis. We found no statistically significant difference in the risk for development of uveitis between patients with or without anti-TNFalpha treatment.

CONCLUSIONS:

In our patients with JIA, anti-TNFalpha treatment did not alter the risk for development of new-onset uveitis. However, anti-TNFalpha therapy with etanercept did not prevent the development of uveitis in 2 patients.

PMID:
17137902
DOI:
10.1016/j.jpeds.2006.08.044
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center